Tuesday, July 19, 2011

I think I'd rather be tired

I took my first doctor-prescribed sleeping pill last night. I slept horribly, worse than usual. I woke up with a severe headache at 4 a.m. It felt like my head was in a vise and someone was tightening the vise every few minutes. It was insanely painful. I felt extremely nauseous too. My husband brought me aspirin and a glass of water, but it didn't even begin to  phase the pain.

When the headache finally eased up enough that I could get out of bed (around noon), I looked up the possible side effects of the "sleep aid" my doctor had prescribed.

The drug is Trazodone HCL. It turns out it's not really a sleep aid, it's really an anti-depressant. Since it's a hypnotic, it's off-label use is to cause drowsiness for insomniacs. If it's used as a sleep aid, the it's only one dose a day. If used as an anti-depressant, the dosage is three times a day. Since I'm not depressed, the doctor prescribed on tablet at bedtime.

Check out these possible side effects:

All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Trazodone:
Blurred vision; constipation; decreased sexual desire or ability; diarrhea; dizziness; drowsiness; dry mouth; headache; lightheadedness when sitting up or standing; muscle aches or pains; nausea; nervousness; stomach pain; stuffy nose; tiredness.
Seek medical attention right away if any of these SEVERE side effects occur when using Trazodone:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black, tarry, or bloody stools; bloody or dark urine; chest pain; decreased coordination; fainting; fever, chills, or sore throat; hallucinations; irregular heartbeat; new or worsening agitation, anxiety, depression, panic attacks, aggressiveness, impulsiveness, irritability, hostility, exaggerated feeling of well-being, restlessness, trouble sleeping, or inability to sit still; prolonged, inappropriate, or painful erections; seizures; severe or persistent dizziness or tiredness; shortness of breath; speech problems; suicidal thoughts or actions; swelling of the hands, ankles, or feet; symptoms of low blood sodium levels (eg, confusion, persistent headache, trouble concentrating, memory problems, weakness, unsteadiness, sluggishness, personality changes); tremor; unusual bruising or bleeding; unusual weight changes; vomit that looks like coffee grounds; yellowing of the eyes or skin.
Are you thinking what I'm thinking? It's not worth it. I'm back to the Melatonin and Sleepytime herbal tea (I'm sipping a cup right now). My doctor has also suggested a sleep study, which I'm seriously considering. My niece has sleep apnea, and has a CPAP machine. She says it makes a huge difference in how much rested she feels. I don't like the idea of being hooked up to a machine when I sleep, but I also don't like feeling exhausted all the time.

Exercise and Diet
Good news! I feel totally back in control of my eating. Thank God! I've had my eating in control for two whole days. I realize that doesn't sound like much, but it's the first two consecutive days in weeks that I kept my eating in check. I'm journaling all my food, and keeping my calorie count under 1500.

This afternoon I went to the gym. I almost didn't go, because even though my headache was gone, it felt like it was on the verge of coming back. My eyes felt tender and almost sore from the pain earlier in the day. I thought maybe I'd feel better if I worked out. Amazingly, it worked! I did a full hour of cardio, 35 minutes on the elliptical and 25 minutes on the cross-ramp. Then 40 minutes of upper body weights. I burned 628 calories according to my heart rate monitor, in an hour and 40 minutes. Happy dance!

The Body Media
I ordered my Body Media with the wrist display tonight. It should ship tomorrow and be here by Friday. It's a lot like the Body Bugg, except it also measures your sleep. It comes with a "free" 12-month subscription (I think the BodyBugg does too).

I'm not sure how it measures sleep, but my friend at work said it really does work. She thought it sensed when you were laying down. I'm not sure it'll be accurate on my sleep (or lack of sleep).

The best things I've ever purchased for myself were my Polar heart rate monitor and iPod. Those two items have made made a world of difference in my exercise. I'm actually on my third heart rate monitor and third iPod in four years. I think the Body Media will be another tool to help me get to my goal.

I guess the SleepyTime and Melatonin are kicking in. I'm finally feeling tired. It's almost 10:30pm. Hopefully this will be a more restful night.

4 comments:

Kas said...

Congratulations on getting back on plan! Good for you :)

Dr. Fat To Fit said...

Don't get freaked by those side effect hand outs. All drugs have long lists like that. Definitely get a sleep study. They can be very helpful. Trazodone is not addictive and can be great for people with insomnia. I just hate to see someone scared by the handout. Sorry to jump on my MD soap box.

Looking forward to hearing how the body media works out.

Carrieheff said...

I've used a CPAP machine and they aren't that bad once you get used to it. It's much better than being sleep deprived. The sleep study isn't fun, but in the end it's all worth it.

Ida said...

I took Trazodone for a while, but it never made me sleep. I did get ok results with Rozerim (sp?), if I remembered to take it at about 9 o'clock. However, I've found I get the best sleep if I take Benedryl and Aleve.

I made my 10% lost today!

Since January 9, 2017 I've lost 21.4 pounds, 10% of my body weight. I feel like I've found the secret to life. I haven't poste...